Display Settings:

Format

Send to:

Choose Destination
Clin Pharmacol Ther. 2000 Jul;68(1):92-7.

Quetiapine fumarate overdose: clinical and pharmacokinetic lessons from extreme conditions.

Author information

  • 1Department of Medicine, Queen Elizabeth II HSC, Dalhousie University, Halifax, Nova Scotia, Canada. amiokinetics@hotmail.com

Abstract

BACKGROUND:

Although the new atypical antipsychotic, quetiapine fumarate, is growing in popularity over its progenitor, clozapine, clinical experience with overdose of this agent remains limited. Observation of an overdose situation provided a unique opportunity to define the safety, clinical effects, and pharmacokinetics of this medication more clearly.

METHODS:

A patient admitted immediately after ingesting an overdose of 30 tablets of 100 mg of quetiapine was observed carefully to document effects of the medication. These observations were compared with the only two other published cases of overdose, to the known pharmacology of the drug, and to serial measurements of serum drug concentrations obtained to document the time course of elimination of the drug.

RESULTS:

Consistent with the two previously published cases, the main clinical effects of overdose were hypotension, tachycardia, and somnolence as predicted by its known alpha-adrenergic receptor and histamine receptor blockade. These effects were managed with fluid resuscitation and supportive measures. No cardiac arrhythmias other than tachycardia have been reported, but the tachycardia was of an unexpectedly long duration in this case. Decline in serum quetiapine concentration followed a biexponential pattern with a terminal elimination half-life of 22 hours. Unexpectedly low peak serum concentrations in three patients with overdose suggest that absorption is highly reduced, either by the effects of the overdose or by the activated charcoal administered.

CONCLUSIONS:

Quetiapine appears to have greater safety in overdose than traditional antipsychotic agents. Its toxicity is consistent with its receptor pharmacology. Elevated serum concentrations associated with this overdose remained above the limit of detection long enough to document a terminal elimination half-life of 22 hours in this patient. This is much more consistent with previously noted duration of clinical effects and detectable serum concentrations after overdose than the published half-life of 6 hours. Physicians should be aware that any new drug that is active at low concentrations may have had its half-life underestimated during preclinical development because of the difficulty in detecting the drug after the distribution phase has ended.

PMID:
10945320
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk